Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 2, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 28, 1997, 12:16 PM EST for Jackson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 1997, 12:16 PM EST (17:16 UTC)
- Expired
- Feb 28, 1997, 3:15 PM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Jackson County, NC
The radar
The Greer radar (KGSP), 95 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 281717 RRA FFWGSP NCC099-282015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1216 PM EST FRI FEB 28 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 315 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...JACKSON COUNTY HEAVY RAIN FELL FOR MUCH OF THE MORNING IN JACKSON COUNTY... ESPECIALLY ON THE RIDGES IN THE NORTHERN AND EASTERN PARTS OF THE COUNTY. UP TO FOUR INCHES OF RAIN HAD FALLEN DURING THE PAST 24 HOURS. RUNOFF FROM THE RAIN WAS CAUSING CREEKS AND STREAMS IN JACKSON COUNTY TO RISE RAPIDLY. COVE CREEK WAS OUT OF ITS BANKS AT MANY LOCATIONS...CAUSING STREET FLOODING IN SYLVA. NUMEROUS OTHER SMALL CREEKS AND STREAMS COUNTY-WIDE WERE FAST APPROACHING OR EXCEEDING BANKFUL. THE HEAVY RAIN FROM THIS MORNING HAS MOVED NORTHEAST. HOWEVER... ADDITIONAL RAINFALL MOVING NORTHEAST FROM GEORGIA WILL LIKELY AGGRAVATE FLOODING AS THE AFTERNOON PROGRESSES. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. ZOLTOWSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 9:26 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Feb 28, 9:26 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
925 AM EST FRI FEB 28 1997
RAH: AGREE WITH FFA FOR SRN/CRN MTNS. (WILL KEEP YOU POSTED ON NRN
MTNS). TEMPS AND POPS OK.
CAE: MAY WANT TO GO LOW END OF LIKELY POPS FOR THIS AFTN.
FFC: NO RECOMMENDATIONS
OVER 3 INCHES OF RAIN HAS FALLEN IN THE PAST 24 HOURS IN SOME MOUNTAIN
LOCATIONS MAINLY IN THE CENTRAL AND SOUTHERN AREAS. CONSIDERING THE
DEEP MOISTURE...STRONG SOUTHERLY FLOW AT 850 MB...AND TSTM COMPLEX
MOVING ALONG STATIONARY BOUNDARY ALIGNED ALONG TENN/NC BORDER...FFA
A GOOD IDEA. WILL BE SENDING RAH AN ADM SHORTLY WITH COUNTY REPORTS.
FOG HAS THICKENED ACROSS UPSTATE AND NORTHEAST GA. VISIBILITIES ARE
BELOW A HALF MILE IN MOST AREAS...WITH GMU DOWN TO ZERO. FFC SOUDING
SHOWS SMALL...LOW LEVEL INVERSION WHICH SHOULD MIX OUT AS SUN ANGLE
INCREASES. WE CAN HANDLE IT IN THE SHORT TERM FORECASTS FOR NOW. ADVISE
ON KEEPING TEMPS AS FORECAST FOR NOW. POJPS MAY NEED TO BE BUMPED UP
SLIGHTLY BASED ON LATEST RADAR TRENDS...SHOWING CONVECTION FIRING IN
CENTRAL ALABAMA AND WESTERN GA. IT LOOKS LIKE IT MAY BE SHIFTING A
A BIT EASTWARD AND FILLING IN.
MOYER/ZOLTOWSKIThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:24 AM EST | Flash Flood Warning | GSP | Haywood | 3 hr |
| Feb 28, 1:26 PM EST | Flash Flood Warning | GSP | Haywood | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.